iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicinelithiumWhy was my Lithium dose reduced due to creatinine levels?

My doctor reduced my Lithium dosage due to the creatinine levels. Why?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 20, 2017
Reviewed AtMarch 14, 2024

Patient's Query

Hello doctor,

I have been taking Lithium XR 400 mg twice a day and Valprol CR 300 mg twice a day for the last 19 years. I am also taking Geminor M1 once a day since the last two years. My local doctor checks regularly for my creatinine level and lithium level. My last report of creatinine was 1.36 mg/dL and lithium was 0.48 mmol/L. Now, my local doctor said it is too risky and reduced lithium dosage to 200 mg twice a day. I have no pressure or any other symptoms. But, I am worried what is going on.

Please help.

Hello,

Welcome to icliniq.com.

I went through your query.

1. The normal range of lithium 12 hours after the last dose is 0.6 to 1.2. Your level is 0.48, which is already low. So, instead of decreasing the dose, you may need to increase it to maintain it at a therapeutic level. Consult your specialist doctor, discuss with him or her and start taking the medicines with their consent.

2. Your creatinine of 1.36 is not that bad at 50 years of age. So, that is something you need not worry about. There is no risk with lithium at this creatinine. So, take a proper dose.

Hope it helps.

Regards.

Patient's Query

Hello doctor,

Thanks for your reply.

But, I am confused that if I manage my depression, then my kidney functions will be affected. What to do?

Please help.

Hello,

Welcome back to icliniq.com.

Lithium can cause acute as well as chronic nephropathy. But, you need to do glomerular filtration rate (GFR), possibly a DTPA scan and a repeat KFT (kidney function test) after six weeks. If it is normal or same, then you can continue. Otherwise, if it rises, then you may have to stop and increase the Valprol dose.

Regards.

Patient's Query

Hello doctor,

Thank you for replying.

I will follow all the guidelines as suggested by you.

Thank you.

Hello,

Welcome back to icliniq.com.

If possible, do a DTPA (Diethylenetriamine pentaacetate) scan to see how well the kidneys are functioning at present.

Regards.

Patient's Query

Hello doctor,

Thank you for your reply.

Will my mood be covered by Valprol at this dose without any damage to any organs or the kidneys? What is the perfect diet for me?

Please help.

Hello,

Welcome back to icliniq.com.

Valproic acid does not have any significant side effects related to kidneys and the dose of Valproic acid can be increased to 20 mg per kg per day. A diet rich in fresh fruits and vegetables alone, with regular exercises, will improve the mood as well as keep the kidney functions normal.

Hope it helps.

Regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ashaq Hussain Parrey
Dr. Ashaq Hussain Parrey

Rheumatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy